Heavy Rain, Yavapai
- When
- July 20, 12:10 PM MST to 12:30 PM MST
- Where
- Yavapai County, 1.14 mi W of Dewey to 0.94 mi S of Agua Fria
- Reported by
- Trained Spotter
- Coordinates
- 34.530, -112.250
A spotter reported 2.25 inches of rain in 20 minutes.
Increasing moisture brought scattered thunderstorms with heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
Increasing moisture brought scattered thunderstorms with heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 20, 9:08 AM MST, 3 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Flagstaff AZ 908 AM MST WED JUL 20 2016 .SYNOPSIS...Monsoon moisture will continue to keep showers and thunderstorms in the forecast through at least Thursday. Friday and into the weekend, a drier westerly flow will decrease shower coverage across northwestern Arizona with decent chances for thunderstorms across southern Navajo and Apache counties. && .UPDATE...Clouds cleared out nicely in many locations this morning, which will allow for ample surface heating. Look for storms to develop between 10 and 11 AM MST, first across Yavapai County and the Mogollon Rim, then spreading elsewhere across northern Arizona. Slow storm motion today from south to north will make for a flash flood threat. The stronger storms may also contain small hail and gusty winds. The previous forecast looks good and no significant changes were made. && .PREV DISCUSSION /335 AM MST/...Deep southerly flow continues to import plentiful moisture into the state this morning. A few light showers and an occasional lightning strike were noted at 3 am from around Williams into western Yavapai county and also southern Apache county. Later this morning through the afternoon, expecting another round of showers and thunderstorms, most numerous along the higher terrain though some storms will push northward into some lower terrain areas. Morning cloud cover could play a role in where storms develop first and how strong they become. A mid and upper level disturbance rotating northward across our region today could also act to enhance storm coverage. The main threats today will be locally heavy rainfall and flooding, with some hail and gusty winds with stronger storms as well. Similar conditions are expected Thursday, then a downward trend in moisture and storm activity is forecast starting Friday in the northern part of the state as the ridge axis sinks southward. However, due to the forecast position of the ridge axis, a tight moisture gradient is likely to set up across the area, with higher values of moisture in the southern portion of the forecast area. So we kept a chance of thunderstorms each day into early next week across the Mogollon Rim and White Mountains with generally slight chances elsewhere. There is still some uncertainty with where this moisture gradient sets up, so watch for updated forecasts as the pattern evolves. && .AVIATION...For the 18Z package...Scattered to numerous SHRA/TSRA will redevelop between 18z-02z today. Brief MVFR/IFR conditions in the stronger storms with locally heavy rain, small hail, and gusty winds. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms can be expected today and again on Thursday. Storms will generally be moving slowly from south to north. Friday through Sunday...Drier air will start to filter in from the west, which will bring a decrease in thunderstorm activity, especially across the western portion of the state. Minimum RH values will drop back into the teens generally from Flagstaff north. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Mottice/JJ AVIATION...Mottice FIRE WEATHER...MCS For Northern Arizona weather information visit weather.gov/flagstaff
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 419 AM MST WED JUL 20 2016 AZZ004>018-037>040-210200- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 419 AM MST WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...MOST NUMEROUS DURING THE AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LOCALIZED FLOODING...THOUGH SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SIMILAR THUNDERSTORM COVERAGE IS FORECAST THURSDAY. THE MAIN THREAT WILL CONTINUE TO BE LOCALIZED FLOODING. DRIER AIR IS EXPECTED TO FILTER OVER ARIZONA STARTING FRIDAY WITH A DOWNTURN IN MONSOON ACTIVITY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Flagstaff radar (KFSX), 96 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
3 heavy rain, 2 lightning, 1 flash flood. Local standard time, as filed.
A spotter reported 2.25 inches of rain in 20 minutes.
Three young men were struck by lightning within minutes of reaching the summit of Humphreys Peak (12,633 feet above mean sea level). Two of them men were injured and one died.
Heavy rain fell in the Chapel area.
Lightning caused a structure fire (a resort) in West Sedona.
Several reports were received indicating that some roads were impassible due to flooding. Flood water also entered house in Sedona. The gauge on Oak Creek at Tlaquepaque showed a two and half foot rise.
A spotter reported 1.55 inches of rain in about 55 minutes.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Coconino | 2016-07-20 | 17 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654632, 654635, 654633, 654651, 654629, 654634.